Medical questions & health advice by board certified doctors
"I am currently taking Allegra and Advair for my seasonal allergies, but I have recently come down with a bad cold. Would Dayquil interact with with these two medications?"
I am a 19 year old college student with a long history of bad seasonal allergies. Allergy wise, I have bad nasal congestion, eczema on my legs and arms and horrible red itchy eyes. My cold has brought me a deep cough, sneezing, and an overall sense of fatigue. I am miserable right now and cannot function in my classes. Should I go see the School doctor or do you think Dayquil will help with these cold symptoms?
To answer your first question, Dayquil (main active ingredients: acetaminophen (tylenol), dextromethorphan (for cough suppression) and phenylephrine (helps vasoconstrict nasal passageways and 'dries out' a runny nose) will not adversely react with or really affect in any way your Allegra (antihistamine) nor your Advair (inhaled fluticasone (steroid) and salmeterol (bronchodilator, long acting). Feel free to take some Dayquil to see if it helps improve your symptoms, but do not take a dose that would deliver more than 4g acetaminophen in one day otherwise you may damage your liver. It is difficult to say what you are ill with, but most likely it sounds like a viral upper respiratory tract infection and thus would not be treated with antibiotics and the best treatment is to rest and take in ample amounts of fluid. That being said, if your symptoms worsen or if fevers develop/persist it could be a sign that your are developing a bacterial infection and you should go in to see your doctor at that point. Also, if your congestive symptoms last longer than a week or so it would be reasonable given your allergy history to go in to see your doctor and inquire about a nasal steroid such as flonase which can reduce inflammation in the nasal passages and improve congestion and cough.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.